New Mexico, 2023

Hail in New Mexico, September 11, 2023

September 11, 2023 · NWS ABQ · 1 event in 1 county or zone

Severe storms fired up along a backdoor front moving south and west across eastern NM. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Severe storms fired up along a backdoor front moving south and west across eastern NM. One of these storms produced golf ball sized hail near Ramon along U.S. Highway 285.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 11, 2:01 PM MST, 36 minutes earlier.

Area forecast discussion, Sep 11, 2:01 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
301 PM MDT Mon Sep 11 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 253 PM MDT Mon Sep 11 2023

A backdoor cold front will combine with remnant moisture from what
was Hurricane Jova in the eastern Pacific to produce numerous
showers and storms through mid week. There is even a threat for
severe storms across the east central and southeast plains this
afternoon and evening. The increase in moisture and storm activity
will bring a flash flood threat as well, but mainly on and near area
burn scars. Temperatures will be below to well below normal through
mid week as a result of cloud cover and rain cooling. Temperatures
will trend up closer to normal and rain chances will trend down
across western New Mexico from late week through the weekend, but
eastern areas will be influenced by another backdoor front keeping
temperatures below normal there.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 253 PM MDT Mon Sep 11 2023

Satellite imagery at 2pm showed the backdoor cold front moving
quickly south and west across eastern NM from near KLVS to KTCC.
Lift along the front and an approaching 55-65kt upper level speed
max is allowing storms to increase over eastern NM. Mostly sunny
skies and better heating across the southeast plains will allow
storms to strengthen thru late this afternoon where CIN is already
eroding in an environment with MLCAPE near 1000 J/kg and bulk shear
values greater than 40kt. SPC has posted Severe Tstorm Watch #682.
Farther west, isolated to scattered showers and storms are moving
quickly east/southeast along the I-40 corridor toward the RGV. This
activity will also increase in coverage while settling into the RGV
and central mt chain thru the evening as the cold front approaches
from the east. The cold front will move into the RGV with strong gap
winds for the east side of the ABQ metro and a Wind Advisory has
been issued for tonight.

Widespread showers and isolated storms are expected to continue
across central and western NM past sunrise on Tuesday. Meanwhile,
thick low clouds will be draped across eastern NM with patchy fog
possible near the central mt chain and CO border. Conditions will be
stable across eastern NM Tuesday which will limit storm coverage and
some areas may just see some drizzly precip with a few rain showers.
A second batch of showers and storms may then develop over western
NM Tuesday afternoon where greater instability is expected beneath a
60-70kt upper level speed max approaching from AZ. Confidence has
deteriorated considerably with regard to how these storms will move
eastward into the more stable airmass in the wake of the backdoor
cold front. PoPs trended downward Tuesday night but many areas still
show likely rain showers with embedded storms. The period from 18Z
Tuesday to 12Z Wednesday may see the greatest change to PoPs and
QPF. Temps thru the period will be below normal for the first time
since late spring and early summer.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 253 PM MDT Mon Sep 11 2023

PWATs will remain well above normal on Wednesday and warming
temperatures (relative to Tuesday) will help to generate more
instability resulting in an increase in lightning activity and some
deeper convection by mid/late afternoon, with some heavy downpours.
The main threat for flash flooding on Wednesday will be on area burn
scars, but the latest NAM and GFS are generous with the qpf across
the southern tier of forecast zones. The warming trend will continue
into Thursday, with a continued increase in lightning activity given
a little more instability. Despite the warming, temperatures will
remain below normal both Wed/Thu due mostly to cloud cover and rain
cooling. An upper level trough will move southeast from the Great
Basin to the southern Rockies Thursday night into Friday, which will
spread some drier westerlies across NM and bring PWATs down
closer to normal for mid September. Expect a decrease in daily
rounds of storms Fri/Sat, except for across eastern portions of
the area where another backdoor front will get into the mix and
boost moisture and forcing. An upper level ridge will begin
building over the Desert SW and Great Basin late in the weekend,
bringing temperatures back closer to normal across western NM
while eastern NM remains below normal behind the backdoor front.

&&

.AVIATION...
(18Z TAFS)
Issued at 1143 AM MDT Mon Sep 11 2023

Significant impacts are in store the next 24 hrs as the coverage
of showers, storms, low stratus, and gap winds increase over the
region. A backdoor cold front surging southwest across eastern NM
will focus SHRA/TS over the east-central and southeast plains this
afternoon and evening. A few storms may become severe with large
hail, damaging winds, and heavy rainfall. This front will surge
west into the RGV by 01Z and bring strong gap winds with gusts of
30 to 40 kt thru 10Z. An Airport Weather Warning is likely for
KABQ. Meanwhile, SHRA/TS will continue moving east/southeast
across northern and western NM today. Widespread IFR low stratus
is then likely to develop over eastern NM tonight. The frontal
boundary draped along the RGV will keep SHRA/TS going all night
with periods of MVFR possible. The active weather will continue
thru Tuesday.

&&

.FIRE WEATHER...
Issued at 253 PM MDT Mon Sep 11 2023

A wetter and cooler weather pattern will impact the entire region
thru Wednesday. The probability for widespread rainfall amounts in
excess of 0.50" is high with some areas picking up 1 to 2" around
the higher terrain. Drier air is expected to shift into western NM
Thursday thru Saturday while the northern mts and eastern NM stay
active. The main fire weather concerns will be focused on burn scar
flooding thru this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  73  54  78 /  50  60  40  40
Dulce...........................  48  66  46  73 /  70  80  50  60
Cuba............................  50  64  48  71 /  70  90  50  70
Gallup..........................  53  73  49  74 /  50  60  50  50
El Morro........................  52  68  47  71 /  70  70  60  70
Grants..........................  54  70  48  74 /  70  80  60  70
Quemado.........................  54  70  50  72 /  60  80  60  70
Magdalena.......................  55  69  53  72 /  70  90  60  70
Datil...........................  53  67  50  70 /  70  80  60  70
Reserve.........................  55  74  52  75 /  60  90  40  70
Glenwood........................  61  79  58  80 /  50  60  40  70
Chama...........................  44  60  42  67 /  60  90  60  70
Los Alamos......................  52  62  51  70 /  70  90  60  70
Pecos...........................  49  61  50  70 /  70  90  60  70
Cerro/Questa....................  41  62  39  68 /  70  70  60  70
Red River.......................  39  57  38  61 /  80  80  60  70
Angel Fire......................  39  59  38  64 /  80  70  60  70
Taos............................  47  64  46  71 /  60  80  60  50
Mora............................  45  59  45  68 /  90  90  60  70
Espanola........................  54  68  53  76 /  70  90  60  50
Santa Fe........................  52  63  52  70 /  80  80  60  60
Santa Fe Airport................  53  66  52  74 /  70  80  50  50
Albuquerque Foothills...........  56  70  56  76 /  70  90  60  50
Albuquerque Heights.............  58  72  57  77 /  70  90  60  50
Albuquerque Valley..............  57  73  58  79 /  70  90  60  50
Albuquerque West Mesa...........  59  71  58  78 /  70  80  60  60
Belen...........................  58  75  58  79 /  60  80  60  60
Bernalillo......................  58  72  57  79 /  70  90  60  50
Bosque Farms....................  57  73  57  79 /  60  90  60  60
Corrales........................  58  72  57  79 /  70  90  60  50
Los Lunas.......................  58  74  58  79 /  60  80  60  60
Placitas........................  56  69  55  76 /  70  90  60  50
Rio Rancho......................  58  71  57  78 /  70  90  60  60
Socorro.........................  59  75  58  79 /  60  80  60  70
Sandia Park/Cedar Crest.........  52  63  52  69 /  70  90  60  60
Tijeras.........................  53  68  53  73 /  70  90  60  60
Edgewood........................  52  66  50  73 /  70  90  60  70
Moriarty/Estancia...............  51  66  49  74 /  70  90  60  60
Clines Corners..................  48  62  50  71 /  70  90  60  60
Mountainair.....................  52  68  52  72 /  90  90  70  70
Gran Quivira....................  53  68  52  71 /  70  80  70  70
Carrizozo.......................  59  74  56  74 /  60  80  70  70
Ruidoso.........................  51  65  52  68 /  70  90  60  70
Capulin.........................  45  62  49  69 /  30  50  40  60
Raton...........................  47  65  49  72 /  40  60  40  60
Springer........................  49  66  50  75 /  60  60  50  60
Las Vegas.......................  48  61  49  72 /  70  80  50  60
Clayton.........................  50  66  54  71 /  20  30  30  50
Roy.............................  50  62  52  72 /  50  60  50  70
Conchas.........................  55  68  57  79 /  40  60  50  60
Santa Rosa......................  55  64  56  77 /  50  80  50  60
Tucumcari.......................  54  68  57  77 /  30  50  40  60
Clovis..........................  56  66  57  74 /  60  70  60  60
Portales........................  57  67  58  76 /  70  70  70  60
Fort Sumner.....................  57  68  58  78 /  60  70  50  60
Roswell.........................  62  74  62  82 /  70  70  60  50
Picacho.........................  56  68  56  77 /  60  80  60  70
Elk.............................  53  68  53  76 /  60  80  60  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 4 AM MDT Tuesday for
NMZ219.

Flood Watch until midnight MDT tonight for NMZ211-214-215.

&&

SHORT TERM...42
LONG TERM....11
AVIATION...42

In the hours before

Special weather statement, Sep 11, 1:22 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Mon Sep 11 2023

NMZ232>234-112045-
Eastern San Miguel County-Guadalupe County-Quay County-
222 PM MDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH 245 PM
MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Conchas, or 21 miles west of Tucumcari, moving
southeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Montoya.

This includes the following highways...
 Interstate 40 between Mile Markers 309 and 327.
 State Road 104 between Mile Markers 81 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3525 10424 3536 10407 3507 10372 3490 10398
TIME...MOT...LOC 2021Z 321DEG 28KT 3525 10410

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Shoemake
Special weather statement, Sep 11, 1:51 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT Mon Sep 11 2023

NMZ223-233-237-239-112115-
Eastern Lincoln County-Central Highlands-Guadalupe County-De Baca
County-
251 PM MDT Mon Sep 11 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...WEST
CENTRAL DE BACA...SOUTHWESTERN GUADALUPE AND EASTERN TORRANCE
COUNTIES THROUGH 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vaughn, moving southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vaughn.

This includes the following highways...
 Highway 285 between Mile Markers 180 and 204.
 Highway 60 between Mile Markers 262 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3451 10538 3467 10529 3452 10474 3427 10487
TIME...MOT...LOC 2050Z 293DEG 37KT 3457 10526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Shoemake

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
September 11, 2:37 PM MST to 2:45 PM MST
Where
Lincoln County, Ramon
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
34.230, -104.900

Five vehicles were disabled on U.S. Highway 285 and one occupant sustained cuts to her arms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120881.